Tennessee, 2013

Damaging Wind in Tennessee, September 10, 2013

September 10, 2013 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance became trapped underneath an upper ridge on September 10th, 2013. Showers and thunderstorms developed due to the combination of the disturbance and diurnal heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance became trapped underneath an upper ridge on September 10th, 2013. Showers and thunderstorms developed due to the combination of the disturbance and diurnal heating. One storm became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 10, 12:01 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 10, 12:01 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
101 PM CDT TUE SEP 10 2013

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

BROAD UPPER RIDGE PREVAILS ACROSS THE OHIO AND MISSISSIPPI RIVER
VALLEYS. ANOTHER UNSEASONABLY HOT DAY ON TAP WITH HIGHS IN THE MID
TO A FEW UPPER 90S. A WEAK DISTURBANCE REMAINS EMBEDDED IN THE
UPPER RIDGE NEAR THE TN RIVER. THIS SUBTLE FEATURE IS CAUSING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM NEAR THE TN RIVER
INTO SW KY. THE AIRMASS NEAR THE TN RIVER IS QUITE MOIST...KOHX
SOUNDING PW IS 2.10 INCHES....AND BECOMING INCREASINGLY UNSTABLE
DUE TO SURFACE HEATING. EXPECT THAT THE BEST COVERAGE WILL BE
NEAR THE TN RIVER AND HAVE INCREASED POPS INTO THE CHANCE CATEGORY
THERE. WINDS ALOFT ARE WEAK SO ANY SHOWERS AND STORMS WILL DRIFT
SLOWLY AND PROVIDE A PERIOD OF HEAVY RAIN. BUMPED UP TEMPS A
DEGREE OR TWO. UPDATE ALREADY OUT.

SJM

&&

.PREV DISCUSSION...

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE MIDSOUTH
THROUGH THURSDAY NIGHT. AN UPPER RIDGE REMAINS CENTERED OVER THE
TENNESSEE VALLEY THIS MORNING. THE RIDGE WILL CONTINUE TO BRING
WELL ABOVE NORMAL TEMPERATURES TO THE MIDSOUTH. NORMALLY...WOULD
ALSO EXPECT DRY CONDITIONS WITH THE RIDGE BUT A WEAK UPPER LEVEL
DISTURBANCE HAS BECOME TRAPPED UNDERNEATH THE RIDGE. THE
DISTURBANCE SET OFF THE SHOWERS AND THUNDERSTORMS THAT OCCURRED
YESTERDAY. CURRENTLY...THERE IS A FEW TINY SHOWERS OVER ITAWAMBA
COUNTY. MODELS ALL PINPOINT SHOWERS AND THUNDERSTORMS WILL BLOSSOM
OVER THE CWA THIS MORNING FROM THIS DISTURBANCE. CONFIDENCE IS LOW
ON IF THIS WILL OCCUR. THUS FOR NOW WILL CARRY 20 POPS BUT MAY
NEED TO UPDATE LATER IF CONVECTION DOES INDEED DEVELOP FURTHER.
EVENTUALLY...THE DISTURBANCE WILL WASH OUT BY EITHER TONIGHT OR
WEDNESDAY. EXPECT HIGHS IN THE MID TO UPPER 90S EXCEPT WHERE
CONVECTION OCCURS THAT SHOULD LEAD TO SLIGHTLY COOLER
TEMPERATURES. HEAT INDICES WILL BE BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON AND AGAIN ON WEDNESDAY AFTERNOON IN LOCATIONS THAT
DO NOT GET AFFECTED BY CONVECTION.

A COLD FRONT WILL MOVE INTO THE MIDSOUTH THURSDAY NIGHT. EXPECT SOME
SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP OUT AHEAD OF THE FRONT
THAT WILL BEGIN PUSHING INTO NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND NORTHWEST TENNESSEE LATE THURSDAY AFTERNOON.
CONVECTION WILL GRADUALLY DIMINISH IN THE LATE EVENING TO OVERNIGHT
HOURS DUE TO THE LOSS OF DAYTIME HEATING. SOME REDEVELOPMENT MAY
OCCUR FRIDAY MORNING ALONG THE FRONT ACROSS NORTH MISSISSIPPI. THE
BIGGEST CHANGE BEHIND THE FRONT WILL BE WINDS TURNING AROUND TO THE
NORTHEAST USHERING IN MUCH DRIER AIR. EXPECT WARM DAYS FOLLOWED BY
COOL NIGHTS. HIGHS WILL BE IN THE 80S WITH LOWS MAINLY IN THE 50S.

UPPER RIDGE BEGINS TO BUILD BACK OVER THE MIDSOUTH BY SATURDAY
NIGHT. ALTHOUGH SFC WINDS WILL REMAIN FROM THE EAST OR NORTHEAST
THROUGH SUNDAY NIGHT DUE TO THE ORIENTATION OF THE SFC HIGH. THUS
EXPECT TEMPERATURES TO BEGIN TO CLIMB BACK INTO THE UPPER 80S BY
THE LATTER PART OF THE WEEKEND BUT IT AT LEAST THERE WILL BE NO
HUMIDITY. HOWEVER BY MONDAY...WINDS WILL BEGIN TO TURN AROUND TO
THE SOUTH AND THE HUMIDITY WILL BEGIN TO RETURN. THE NEW 00Z ECMWF
ALSO BRINGS A COLD FRONT INTO THE AREA ON MONDAY. REGARDLESS IF THERE
IS A FRONT THERE STILL MAY BE SOME DIURNAL CONVECTION THAT DAY SO
WILL CONTINUE WITH 20 POPS ACROSS THE FORECAST AREA.

KRM

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS. WINDS WILL
REMAIN LIGHT AND MOSTLY FROM THE SOUTH. SOME AFTERNOON
SHOWERS/THUNDERSTORMS DEVELOPING NEAR TAF SITES MKL...MEM...AND
TUP. ADDED VCTS AS THE COVERAGE SHOULD BE SPARSE. SHOWERS
WILL DIMINISH AFTER SUNSET. SOME FOG EXPECTED AT MKL AND
TUP...BUT NOT EXPECTED TO LOWER VISBYS BELOW VFR CRITERIA.

AC3

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  77  96  76 /  20  10  20  10
MKL  94  71  94  69 /  30  10  20  10
JBR  97  72  98  72 /  20  10  20  10
TUP  94  72  94  71 /  20  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 10, 2:45 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CDT TUE SEP 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 AM CDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The radar

The Memphis radar (KNQA), 18 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
September 10, 2:20 PM CST to 2:35 PM CST
Where
Shelby County, 1.3 mi ENE of Shelby Center to 2.47 mi ESE of Ellendale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.190, -89.830

Straight line winds knocked down several trees in the Bartlett area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474701.